A high uric acid level, or hyperuricemia, is an excess of uric acid in your blood. Uric acid is produced during the breakdown of purines, which are found in certain foods and are also formed by your body.
Once produced, uric acid is carried in your blood and passes through your kidneys, where most of it is filtered out into the urine.
About one in five people has a high uric acid level. It may be related to attacks of gout or the development of kidney stones. But most people with high uric acid levels don't have any symptoms or related problems.
Most of the time, a high uric acid level occurs when your kidneys don't eliminate uric acid efficiently. Things that may cause this slow-down in the removal of uric acid include rich foods, being overweight, having diabetes, taking certain diuretics (sometimes called water pills) and drinking too much alcohol. Other less common causes are a diet high in purine-containing items or your body producing too much uric acid.
Factors that may cause a high uric acid level in your blood include:
- Diuretics (water retention relievers)
- Drinking too much alcohol
- Genetics (inherited tendencies)
- Hypothyroidism (underactive thyroid)
- Immune-suppressing drugs
- Niacin, or vitamin B-3
- Purine-rich diet — liver, game meat, anchovies, sardines, gravy, dried beans and peas, mushrooms, and other foods
- Renal insufficiency (inability of the kidneys to filter waste)
- Tumor lysis syndrome (a rapid release of cells into the blood caused by certain cancers or by chemotherapy for those cancers)
Also, you may be monitored for high uric acid levels when undergoing chemotherapy or radiation treatment for cancer.
When to see a doctor
Having a high uric acid level is not a disease or a condition that necessarily needs to be treated or searched for in the absence of other symptoms. But if you have an attack of gout or have a certain type of kidney stone, your doctor may check for high levels of uric acid.
If you're concerned that one of your medications may be causing your high uric acid level, talk with your doctor. In the meantime, continue taking your medications unless your doctor tells you otherwise.